Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Milwaukee, WI

July 23, 2009Rock County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 2009, 4:32 PM CDT for Rock County, Walworth County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 4:32 PM CDT (21:32 UTC)
Expired
Jul 23, 2009, 4:56 PM CDT
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 50 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 232132
SVRMKX
WIC105-127-232215-
/O.NEW.KMKX.SV.W.0038.090723T2132Z-090723T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 PM CDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  SOUTHWESTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 515 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CLINTON...OR 10 MILES EAST OF BELOIT...AND WAS MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN ROCK COUNTY AT 450 PM CDT
  RURAL SOUTHWESTERN WALWORTH COUNTY AT 450 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4250 8872 4250 8883 4259 8892 4269 8872
TIME...MOT...LOC 2132Z 323DEG 16KT 4257 8883

$$
2 follow-up statements
000 
WWUS53 KMKX 232136
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 PM CDT THU JUL 23 2009

WIC105-127-232215-
/O.CON.KMKX.SV.W.0038.000000T0000Z-090723T2215Z/
ROCK WI-WALWORTH WI-
436 PM CDT THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN WALWORTH AND SOUTHEASTERN ROCK COUNTIES...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ALLENS GROVE...OR 10 MILES WEST OF DELAVAN LAKE...MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
SHARON BY 450 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. IF 
A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4250 8872 4250 8883 4259 8892 4269 8872
TIME...MOT...LOC 2135Z 322DEG 16KT 4256 8880

$$

LAMERS
000 
WWUS53 KMKX 232156
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
456 PM CDT THU JUL 23 2009

WIC105-127-232205-
/O.CAN.KMKX.SV.W.0038.000000T0000Z-090723T2215Z/
ROCK WI-WALWORTH WI-
456 PM CDT THU JUL 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALWORTH AND
SOUTHEASTERN ROCK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA INTO NORTHERN ILLINOIS.

IF YOU RECEIVED ANY HAIL OR WIND DAMAGE FROM THE 
THUNDERSTORM...REPORT IT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4250 8872 4250 8883 4259 8892 4269 8872
TIME...MOT...LOC 2155Z 322DEG 16KT 4249 8873

$$

LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:57 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 23, 2:57 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
257 PM CDT THU JUL 23 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WEAK RIDGING WILL AFFECT THE AREA TONIGHT ALONG WITH SLIGHTLY
DRIER AIR...LEADING TO PARTLY CLOUDY SKIES. THINGS WILL GET MORE
INTERESTING FOR FRIDAY AS A STRONG UPPER LEVEL TROUGH CURRENTLY
OVER SOUTHERN MANITOBA MOVES SOUTHEAST TO LAKE SUPERIOR BY FRIDAY
EVENING. A SURFACE COLD FRONT FROM NORTH-CENTRAL WI TO NORTHEAST
IA EARLY FRIDAY EVENING WILL PUSH THROUGH THE CWA BY 12Z SATURDAY
MORNING.

EXPECT THUNDERSTORMS TO DEVELOP LATE FRIDAY AFTERNOON IN CENTRAL
WI AS THE COLD FRONT APPROACHES AND PROGRESS SOUTHEAST THROUGH
SOUTHERN WI DURING THE EVENING. INSTABILITY WILL BE MARGINAL TO
GOOD WITH CAPE VALUES AROUND 1000 J/KG AND LI/S IN THE -2 TO -3
RANGE...ALL THIS DEPENDING ON HOW MUCH SURFACE HEATING IS
REALIZED. EFFECTIVE SHEAR VALUES OF 35-45 KTS...SUGGESTS SUPERCELLS
POSSIBLE AHEAD AND ALONG THE FRONT...SOME POSSIBLY SEVERE.

SATURDAY LOOKS TO START OUT DRY WITH THE CLOSED UPPER LOW SLOWLY
SLIDING EAST ACROSS THE NORTHERN GREAT LAKES. AN EMBEDDED
SHORTWAVE TROUGH MOVES ACROSS THE AREA SATURDAY AFTERNOON. THE
LACK OF LOW LEVEL MOISTURE WILL INHIBIT WIDESPREAD DEVELOPMENT OF
CONVECTION...BUT WENT WITH CHANCE POPS WITH HIGHEST AREA TO THE NORTH.

.LONG TERM...SUNDAY THROUGH THURSDAY
LONG WAVE TROUGH PATTERN OVER THE AREA CONTINUES AS THE CLOSED
UPPER LOW OVER THE NORTHERN GREAT LAKES EARLY SUNDAY PROGRESSES
NORTHWARD...BUT ANOTHER WAVE DIPS SOUTHEAST OVER THE GREAT LAKES
KEEPING THE PERSISTENT PATTERN. SEVERAL EMBEDDED SHORTWAVES WILL
KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE
PERIOD. LONG RANGE MODELS DO SHOW SOME TIMING DIFFERENCES WITH A
STRONG SHORTWAVE TROUGH TUESDAY WITH THE 00Z ECMWF BRINGING IT
THROUGH EARLY TUESDAY...WHILE THE GFS HOLDS OFF UNTIL TUESDAY
EVENING. TUESDAY LOOKS LIKE THE BEST CHANCE FOR CONVECTION DURING
THE PERIOD. TEMPS WILL CONTINUE TO BE SLIGHTLY BELOW NORMAL.

&&

.AVIATION...THUNDERSTORMS OCCURRING THIS AFTERNOON WILL GRADUALLY
DISSIPATE AS DAYTIME HEATING IS LOST THIS EVENING. EVEN WITH
SCATTERED THUNDERSTORMS...VFR CONDITIONS SHOULD REMAIN OVERNIGHT.
THUNDERSTORMS ARE FORECAST TO DEVELOP ONCE AGAIN TOMORROW AS A LOW
PRESSURE SYSTEM MOVES INTO WISCONSIN. MAINLY VRF CONDITIONS ARE
EXPECTED...HOWEVER WITHIN ANY STRONGER THUNDERSTORMS...CONDITIONS
COULD BRIEFLY DROP TO MVFR.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...16/KUHLMAN
AVIATION/MARINE...12/ZABEL
Hazardous weather outlook, Jul 23, 12:50 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1250 PM CDT THU JUL 23 2009

WIZ046-047-051-052-056>060-062>072-241030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1250 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ONCE AGAIN THIS AFTERNOON. THE THUNDERSTORMS COULD CONTAIN SMALL
HAIL...BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
NIGHT FOR ALL OF SOUTHERN WISCONSIN AS A WARM FRONT APPROACHES THE
REGION. A COLD FRONT WILL FOLLOW THE WARM FRONT LATE FRIDAY NIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FROM THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ643>646-241030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1250 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ONCE AGAIN THIS AFTERNOON. THE THUNDERSTORMS COULD CONTAIN SMALL
HAIL...BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
NIGHT FOR ALL OF SOUTHERN WISCONSIN AS A WARM FRONT APPROACHES THE
REGION. A COLD FRONT WILL FOLLOW THE WARM FRONT LATE FRIDAY NIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FROM THE WEEKEND INTO
EARLY NEXT WEEK.

ZABEL
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 23, 3:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             PADDOCK LAKE            42.57N 88.10W
07/23/2009  E0.88 INCH       KENOSHA            WI   LAW ENFORCEMENT

&&

BORGHOFF
Special weather statement, Jul 23, 3:59 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CDT THU JUL 23 2009

WIZ070-232130-
WALWORTH-
359 PM CDT THU JUL 23 2009

...STRONG THUNDERSTORM MOVING INTO WALWORTH COUNTY...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF DELAVAN LAKE...MOVING SOUTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DARIEN BY 405 PM CDT...
  DELAVAN LAKE AND ELKHORN BY 430 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAMERS
Local storm report, Jul 23, 4:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             CAMP LAKE               42.53N 88.15W
07/23/2009  E1.00 INCH       KENOSHA            WI   PUBLIC

&&

LAMERS
Local storm report, Jul 23, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             4 NNW UNION GROVE       42.74N 88.08W
07/23/2009  E1.00 INCH       RACINE             WI   PUBLIC

            TWO ROUNDS OF HAIL...THE SECOND ONE PRODUCED QUARTER SIZE
            HAIL AROUND 3 PM. REPORT RELAYED BY THE NSSL SHAVE
            EXPERIMENT.

0302 PM     HAIL             3 N UNION GROVE         42.73N 88.05W
07/23/2009  E0.88 INCH       RACINE             WI   PUBLIC

            REPORT RELAYED BY THE NSSL SHAVE EXPERIMENT.

0305 PM     HAIL             2 NE UNION GROVE        42.70N 88.02W
07/23/2009  E0.75 INCH       RACINE             WI   PUBLIC

            REPORT RELAYED BY THE NSSL SHAVE EXPERIMENT.

&&

LAMERS
Special weather statement, Jul 23, 4:22 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 PM CDT THU JUL 23 2009

WIZ069-070-232145-
ROCK-WALWORTH-
422 PM CDT THU JUL 23 2009

...STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS EASTERN ROCK AND
WALWORTH COUNTIES...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELKHORN TO 9 MILES
WEST OF DELAVAN LAKE...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DELAVAN LAKE BY 430 PM CDT...
  WILLIAMS BAY AND SHARON BY 440 PM CDT...
  LAKE GENEVA AND FONTANA-ON-GENEVA LAKE BY 445 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAMERS
Local storm report, Jul 23, 4:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SILVER LAKE             42.55N 88.17W
07/23/2009  E0.88 INCH       KENOSHA            WI   PUBLIC

            REPORT RELAYED BY THE NSSL SHAVE EXPERIMENT.

&&

LAMERS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:11 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette19 min
Jul 23, 2:47 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine36 min
Jul 23, 3:37 PM CDTSevere Thunderstorm WarningMKXKenosha33 min
Jul 23, 4:18 PM CDTAreal Flood AdvisoryMKXWalworth82 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.